Georgia, 2022

Hail and Damaging Winds in Georgia, August 19, 2022

August 19, 2022 · NWS CHS · 7 events in 2 counties and zones

A warm and unstable airmass positioned under a right entrance region of an upper level jet along with a nearby trough of low pressure and late afternoon sea breeze circulation led to severe thunderstorms with hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm and unstable airmass positioned under a right entrance region of an upper level jet along with a nearby trough of low pressure and late afternoon sea breeze circulation led to severe thunderstorms with hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 19, 3:08 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 19, 3:08 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
408 PM EDT Fri Aug 19 2022

.SYNOPSIS...
A stalled front will linger in the vicinity through the middle
of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A mid-level trough will be located to our northwest, with a low
just to the west of the Great Lakes. Additionally, there will
be embedded impulses rounding the base of the trough, passing
overhead or just to our north. Higher up, the right entrance of
a jet streak will be passing just to our north. At the surface,
a stationary front will meander just inland of our coast, with
hints of a weak low located along the front to our north. All of
these features will provide a lot of lift across our area,
especially this evening. Flow is generally from the southwest,
which is ushering abundant moisture into the region. PWATs have
risen to ~2.25", which is well above the 90% for CHS for this
time of year. Models indicate numerous to widespread showers
with some thunderstorms developing/moving across our area during
the evening hours. The HREF continues to have lots of
precipitation with high probabilities of locally higher
amounts. However, the HRRR seems less enthusiastic, with less
rainfall/coverage. Likewise, the synoptic models all lean
towards much less rainfall/coverage. We kept the POPs
categorical as most locations should get something. The amounts
will be highly dependent on whether it's light/moderate showers
or heavy rain in thunderstorms, and how long they stay over the
same location. Steering winds are elevated, which is causing
these cells to move. So while they should be very efficient
rain-makers, they shouldn't stay in the same spot for very long.
As for the severe potential, high temperatures made it well
into the 80s, and the 90 degree mark in some locations. Hence,
SPC Mesoscale Analysis indicates MLCAPES up to 2,000-2,500 J/kg.
Effective bulk shear is decent, generally 30-35 kt. So it's not
out of the question we could have a severe storm or two with
marginally severe wind gusts. But the bigger threat is the
rainfall and the potential for flooding in low- lying and poorly
drained areas, especially areas that flooded yesterday or this
morning. All of the models indicate it gradually drying out from
west to east late this evening and overnight. Lows will be
around 70 degrees.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
On Saturday, the forecast area will remain between an amplified
trough over the Mid-West and the SW to NE axis of a Bermuda High.
This pattern will keep a sfc boundary generally stalled over the
forecast area. Weak west flow will likely keep the sea breeze pinned
to the coast through mid-day Saturday. However, the sea breeze
should start to push inland during the afternoon, likely supporting
the formation of scattered showers and thunderstorms.

Sunday into Monday, the H5 pattern will gradually become dominated
by the approach of a trough. The environment across the forecast
will continue to feature deep moisture and moderate instability.
Forecast soundings from the GFS indicates that LFC will become
rather low on Sunday, lowering to around 3 kft on Monday. Given the
approach of synoptic scale forcing, moderate instability, and low
LFC, convection should easily develop each afternoon and evening.
The forecast will feature likely to categorical PoPs for both Sunday
and Monday. Given the high coverage of showers and thunderstorms, it
is possible that heavy downpours could lead to localized heavy
rainfall. High temperatures are forecast to range from the upper 80s
across the SC Lowcountry to the low 90s across SE GA on Sunday.
Temperatures will cool on Monday, ranging from the low 80s inland to
the upper 80s near the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The H5 pattern is expected to feature a broad trough across the
forecast area through much of the long term, heights may start to
gradually rise on Friday. The environment will continue to feature
PW values of 2 in or higher, moderate CAPE, little to no afternoon
CIN. Models indicate that numerous showers and thunderstorms are
possible during the afternoon and evening, decreasing to isolated to
scattered by daybreak each day. Temperatures will not change much
through the period given the thick cloud cover and active
convection, with low to mid 80s in the afternoon and low to mid 70s
at night. Locally heavy rainfall will remain possible through the
long term.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs: Showers and some thunderstorms will develop this
afternoon, bringing impacts into this evening. The TAF sites
should be VFR a majority of the time. But we expect there to be
periods of flight restrictions, probably as low as IFR due to
visibilities in TSRA. The time period this is most likely is
covered by TEMPO groups. But amendments may be needed based on
future radar trends. Conditions are expected to improve
overnight. Though, we can't rule out some low stratus or ground
fog.

Extended Aviation Outlook: Mainly VFR. Short-lived flight
restrictions will be possible due to showers and thunderstorms
each day.

&&

.MARINE...
Tonight: Showers and some thunderstorms are expected this
evening, with gusty winds possible. Otherwise, a stationary
front will be located just inland. The surface pressure gradient
is expected to remain relatively weak (outside of thunderstorms).
Expect S winds around 10 kt this evening, veering to the SW by
daybreak Saturday. Seas will be around 2 ft.

Saturday through Wednesday: South to southwest flow will continue
through the middle of next week. No Small Craft Advisory concerns
with winds 15 knots or less and seas 2-3 feet on average. However,
higher winds possible in and around any showers/thunderstorms that
impact the coastal waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...NED
LONG TERM...NED
AVIATION...NED
MARINE...NED
Hazardous weather outlook, Aug 19, 8:26 AM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
926 AM EDT Fri Aug 19 2022

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-201330-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
926 AM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rainfall: Showers and thunderstorms will develop this
afternoon and persist into the evening hours, leading to locally
heavy rainfall. This may lead to some flooding, especially in low-
lying and poorly drained areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy Rainfall: Considerable moisture will persist across the area
through early next week, resulting in showers and thunderstorms.
Periods of heavy rainfall are expected and flooding could occur,
especially in low-lying and poorly drained areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-201330-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
926 AM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 19, 3:48 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
448 PM EDT Fri Aug 19 2022

SCZ042-043-047-048-192130-
Inland Jasper-Hampton-Beaufort-Inland Colleton-
448 PM EDT Fri Aug 19 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON,
COLLETON AND JASPER COUNTIES...

At 448 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Grays, or 12 miles west of Yemassee, moving
east at 30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Yemassee, Furman, Coosawhatchie, Gardens Corner, Grays,
Hendersonville, Pineland and Sheldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3266 8068 3262 8067 3261 8068 3257 8067
      3255 8118 3274 8117 3286 8069
TIME...MOT...LOC 2048Z 262DEG 24KT 3266 8107

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 19, 4:19 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
519 PM EDT Fri Aug 19 2022

GAZ137>141-192145-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal McIntosh-Long-
519 PM EDT Fri Aug 19 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY, MCINTOSH AND
LONG COUNTIES...

At 518 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Tibet, moving east at 20 mph.

HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely. All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of this storm include...
Tibet, Jones, Midway, Riceboro, Townsend, Halfmoon Landing, Harris
Neck and Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3145 8163 3147 8161 3151 8166 3154 8166
      3155 8169 3158 8170 3161 8174 3160 8174
      3161 8175 3161 8177 3164 8179 3186 8140
      3169 8119 3142 8160
TIME...MOT...LOC 2118Z 252DEG 15KT 3164 8158

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NED

The radar

The Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Bulloch

When
August 19, 4:40 PM EST to 4:41 PM EST
Where
Bulloch County, 1.81 mi SE of Clito
Measured
1 in hail
Reported by
Public
Coordinates
32.500, -81.750

The public reported quarter size hail at Red Fern Plantation Lodge in Georgia.

Thunderstorm Wind, Bulloch

When
August 19, 4:45 PM EST to 4:46 PM EST
Where
Bulloch County, 1.88 mi ESE of Clito
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.510, -81.740

A report received via social media indicated a large tree down on the road near the intersection of Eagle Road and Highway 73.

Thunderstorm Wind, Bulloch

When
August 19, 4:50 PM EST to 4:51 PM EST
Where
Bulloch County, 4.14 mi E of Statesboro Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.470, -81.660

A trained spotter reported multiple trees snapped off and uprooted near the intersection of Rough Rider Road and Clito Road, some of which blocked the intersection.

Thunderstorm Wind, Bulloch

When
August 19, 4:50 PM EST to 4:51 PM EST
Where
Bulloch County, 3.5 mi E of Statesboro Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.480, -81.670

A trained spotter reported power poles snapped off near the intersection of Georgia Highway 24 and Clito Road.

Thunderstorm Wind, Bulloch

When
August 19, 5:00 PM EST to 5:01 PM EST
Where
Bulloch County, 3.12 mi SE of Statesboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.450, -81.690

The public reported trees down near the intersection of Plantation Point Drive and Zettwell Road.

Hail, Bulloch

When
August 19, 5:00 PM EST to 5:01 PM EST
Where
Bulloch County, 3.12 mi SE of Statesboro Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
32.450, -81.690

The public reported penny to nickel size hail near the intersection of Plantation Point Drive and Zettwell Road.

Thunderstorm Wind, Effingham

When
August 19, 5:20 PM EST to 5:21 PM EST
Where
Effingham County, 0.9 mi NW of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.380, -81.330

The Effingham County 911 Call Center reported a tree down and across the road near the intersection of Highway 21 and Old Tusculum Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042339, 1042335, 1042337, 1042338, 1042331, 1042340, 1042334.